Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 76, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2024, 8:28 PM EDT for 8 counties in Georgia; Hampton County, Jasper County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2024, 8:28 PM EDT (00:28 UTC)
- Expired
- Aug 18, 2024, 9:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bryan County, GA, Bulloch County, GA, Candler County, GA, Effingham County, GA, Evans County, GA, Liberty County, GA, Screven County, GA, Tattnall County, GA, Hampton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 63 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 7:10 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1042 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:06 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 18, 8:06 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Charleston SC 806 PM EDT Sun Aug 18 2024 .SYNOPSIS... A cold front will move through the area tonight. High pressure will then gradually build in from the north through the remainder of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Early this evening: Attention is focused on the incoming cluster of thunderstorms that will enter our interior southeast Georgia counties shortly. This cluster of storms is moving quickly to the southeast and is entering a completely untapped environment. Ahead of the storms, MLCAPE values are on the order of 1,500-2,000 J/kg with impressive DCAPE in the 1,000-1,500 J/kg range. Given that temperatures are still in the upper 80s and low 90's, it will take some time for the atmosphere to decouple and we should maintain a damaging wind threat all the way to the coastline. Based on the movement of these storms, the best chance for rain and severe weather will spread down through Statesboro and eventually into the Savannah and possibly even the Beaufort area. As of now, these storms are expected to remain south of the Charleston area. Coordination with the Storm Prediction Center determined that the Severe Thunderstorm Watch would not go to the coast as of yet, and would be locally expanded later on if we thought the threat would extend that far. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... The mid-levels will consist of a strong trough hovering over the East Coast. At the surface, the cold front should be located over or in the vicinity of our area at daybreak Monday. It'll become located off the Southeast Coast by the evening, where it's expected to stall and meander offshore through Wednesday. Meanwhile, broad High pressure centered well to our northwest Monday morning will gradually move over the Great Lakes region by later Wednesday. Its southeastern periphery will extend into our region. The High will bring drier conditions into our area in the form of lower PWATs and dewpoints. However, higher moisture values should remain pooled along the coast and just offshore. The long-range CAMs and synoptic models hint at isolated convection along the immediate coast Monday and Tuesday afternoons, with inland locations probably staying dry. Both of those evenings and overnights should be dry everywhere. On Wednesday, convective coverage could increase a bit, mainly along coastal GA. The threat for widespread severe thunderstorms is low all three days. Highs will trend lower each day. They'll be in the lower to middle 90s on Monday, the upper 80s to lower 90s on Tuesday, and the mid to upper 80s on Wednesday. It'll remain cooler at the beaches each day. Lows Monday night will be in the upper 60s far inland to the lower/middle 70s closer to the coast. Lows Tuesday night will be in the middle 60s far inland to the middle 70s at/near the beaches. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... The mid-level trough over the East Coast Wednesday night will gradually lift to the northeast into Friday, leaving weak troughing over the Southeast U.S. High pressure over the Southern Plains on Saturday will build into a trough over the MS River Valley on Sunday. Surface High pressure centered over the Great Lakes region Wednesday night will shift eastward, becoming located to our north by Friday. This will form a wedge pattern, before the High shifts offshore during the weekend. Expect isolated to maybe scattered convection along the coast Thursday, with scattered convection more likely Friday through Sunday afternoons. High temperatures will be several degrees below normal on Thursday, then gradually warm into the weekend. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... For the 00z TAF's, the main concern revolves around thunderstorms moving into southeast Georgia and the potential arrival at KSAV. We have timed this in to the TAF for 01-02z, and will adjust as needed with amendments. A brief period of IFR conditions will be possible, as well as gusty winds with the outflow. These storms should stay south of KCHS and KJZI. Otherwise, these storms will shift offshore late this evening and VFR conditions should prevail through the rest of the 00z TAF period. Extended Aviation Outlook: Mainly VFR. There are low probabilities of flight restrictions due to convection Wednesday through Friday afternoons, mainly for coastal GA. && .MARINE... Tonight, the pressure gradient ahead of an approaching cold front will gradually steepen this evening. Winds across the Charleston County near shore waters and outer GA waters are forecast to increase from the southwest, with gusts to 25 kts. Elsewhere across the marine zones, winds will increase to 15-20 kts. Seas should gradually build to 3-5 ft, with occasional 6 ft seas across portions of the outer GA and nearshore Charleston County waters tonight. A Small Craft Advisory has been issued for the Charleston County and outer GA waters for tonight. In addition, strong to severe storms may push off the coast late this evening. Special Marine Warnings may be needed. Extended Marine: Conditions will improve on Monday as a weak cold front initially over or near the vicinity of the coastal waters shifts further offshore into the evening and overnight. The front should stall further offshore on Tuesday, where it's expected to meander through mid to late week. On Tuesday, winds will shift to the NE, then remain there through the remainder of the week as High pressure inland builds from the north. A surge in both winds and seas is expected Wednesday night into Thursday night as a modest pressure gradient will be in place over the waters. Small Craft Advisories could be needed for most of the marine zones during this time period. Rip Currents: Long period swell around 11 seconds will gradually subside, but continue to bring impacts to the coast. A Moderate Risk of rip currents is in effect for all of our beaches on Monday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...Small Craft Advisory until 8 AM EDT Monday for AMZ350-374. && NEAR TERM...BSH SHORT TERM... LONG TERM... AVIATION...BSH MARINE...NED
Hazardous weather outlook, Aug 18, 3:19 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 319 PM EDT Sun Aug 18 2024 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 191930- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 319 PM EDT Sun Aug 18 2024 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Scattered showers and thunderstorms will impact the region this evening ahead of a cold front. A few of these storms could become severe with damaging winds in excess of 60 mph. Frequent cloud-to-ground lightning and locally heavy rainfall capable of producing minor flooding of low-lying and poor drainage areas could also occur. The risk for severe thunderstorms will remain until midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ117-119-139-141-SCZ048>051-191930- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 319 PM EDT Sun Aug 18 2024 ...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Severe Thunderstorms: Scattered showers and thunderstorms will impact the region this evening ahead of a cold front. A few of these storms could become severe with damaging winds in excess of 60 mph. Frequent cloud-to-ground lightning and locally heavy rainfall capable of producing minor flooding of low-lying and poor drainage areas could also occur. The risk for severe thunderstorms will remain until midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Rip Currents: There is a moderate risk of rip currents for all beaches Monday. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-352-354-374-191930- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 319 PM EDT Sun Aug 18 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Scattered showers and thunderstorms will impact the coastal waters this evening ahead of a cold front. A few of these storms could produce winds in excess of 35 knots. Frequent cloud-to-waters lightning and locally heavy rainfall capable of producing visibilities 1 NM or less could also occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Aug 18, 7:45 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
745 PM EDT Sun Aug 18 2024
GAZ087-088-099-100-190015-
Bulloch-Candler-Jenkins-Screven-
745 PM EDT Sun Aug 18 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS AND CANDLER COUNTIES...
At 745 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Garfield to near Swainsboro, and moving east at 45 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Metter, Millen, Butts, Portal, Pulaski, Register, Rocky Ford, and
Woodcliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3244 8219 3247 8218 3252 8215 3256 8208
3254 8203 3260 8200 3266 8208 3282 8215
3280 8167 3228 8190 3239 8222
TIME...MOT...LOC 2345Z 284DEG 41KT 3273 8216 3256 8242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BSHSpecial weather statement, Aug 18, 8:22 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
822 PM EDT Sun Aug 18 2024
GAZ088-099>101-114-115-190100-
Evans-Bulloch-Candler-Tattnall-Screven-Effingham-
822 PM EDT Sun Aug 18 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, EVANS,
BULLOCH, CANDLER, EFFINGHAM AND TATTNALL COUNTIES...
At 822 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Portal to
Metter to near Oak Park, and moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Metter, Claxton, Brooklet, Hagan, Portal, Collins, and
Cobbtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3239 8222 3243 8212 3262 8187 3259 8137
3228 8164 3211 8205 3217 8219 3218 8218
3223 8221 3234 8224 3235 8225
TIME...MOT...LOC 0022Z 290DEG 28KT 3249 8193 3241 8205 3230 8232
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BSHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:22 PM EDT | Special Weather Statement | CHS | Bulloch, Candler | 38 min |
| Aug 18, 9:37 PM EDT | Special Weather Statement | CHS | Long | 38 min |
| Aug 18, 10:02 PM EDT | Special Weather Statement | CHS | Bryan, Chatham, Liberty | 43 min |
| Aug 18, 10:18 PM EDT | Special Marine Warning | CHS | 87 min | |
| Aug 18, 10:43 PM EDT | Special Weather Statement | CHS | Chatham | 32 min |
| Aug 18, 11:08 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Aug 18, 11:14 PM EDT | Special Weather Statement | CHS | Liberty, Long, McIntosh | 61 min |
| Aug 18, 11:36 PM EDT | Special Marine Warning | CHS | 56 min | |
| Aug 19, 6:47 PM EDT | Special Marine Warning | CHS | 118 min | |
| Aug 18, 9:42 PM EDT | Special Weather Statement | CHS | Berkeley | 33 min |
| Aug 18, 11:02 PM EDT | Special Weather Statement | CHS | Dorchester | 43 min |
| Aug 18, 11:30 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 50 min |
| Aug 18, 11:57 PM EDT | Special Weather Statement | CHS | Berkeley | 63 min |
| Aug 19, 12:14 AM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.